Tennessee, 2002Flash Flood in Tennessee, September 22, 2002
September 22, 2002 · NWS OHX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 22, 1:00 AM CST, 7 hours earlier.
Area forecast discussion, Sep 22, 1:00 AM CST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
200 AM CDT Sun Sep 22 2002
COLD FRONT MOVING THROUGH MISSOURI AT ABOUT 20 KT. THIS WILL RE-
ENFORCE THE WEAKER FRONT LOCATED ALONG A BECKLEY WEST VIRGINIA TO
CROSSVILLE TENNESSEE TO JACKSON MISSISSIPPI LINE AND PUSH IT FURTHER
SOUTHEAST. CURRENT MOVEMENT WOULD PUT THE FRONT IN NORTHWEST MIDDLE
TENNESSEE BY MID MORNING. LATEST MESO-ETA RUN SHOWS GOOD CAA INTO
WESTERN MIDDLE TENNESSEE BY 18Z WITH THE FRONT INTO CROSSVILLE BY
21Z. CONCERNING POPS...POPS FOR NORTHWEST AND SOUTHWEST PORTIONS
REPRESENT JUST A POSSIBILITY OF A BRIEF SHOWER. FOR THE NORTHEAST AND
SOUTHEAST SECTIONS...SCATTERED SHOWERS OR THUNDERSTORMS ARE POSSIBLE
WITH MEASURABLE PRECIP. THIS ARRANGEMENT IS MAINLY BECAUSE
OF THE HIGHER MOISTURE CONTENT AND SLIGHTLY GREATER INSTABILITY.
A SECOND RE-ENFORCING FRONT MOVES INTO THE MIDSTATE ON TUESDAY.
AS THIS BATCH OF COOL AIR PASSES ON TO THE EAST...THE AVIATION
MODEL STARTS HURRICANE ISIDORE ON A NORTHWARD PATH. THE EXTENDED
PORTION OF THE FORECAST IS BASED ON THE IDEA THAT THE REGULAR
INJECTIONS OF COOL AIR THAT WE WILL BE GETTING OVER THE NEXT SEVERAL
DAYS WILL KEEP ANY MOISTURE ASSOCIATED WITH A RECURVING TROPICAL
FEATURE...SUPPRESSED SOUTHWARD OF THE AREA. THAT AND THE LACK
OF CONFIDENCE IN THE MRFS ABILITY TO ACCURATELY PREDICT THE
PATH OF TROPICAL FEATURES THAT FAR IN ADVANCE.
PRELIMINARY NUMBERS
BNA 81 56 78 55 / 20 00 00 00
CSV 77 53 73 52 / 40 00 00 00
.BNA...NONE.
JLM
In the hours before
Special weather statement, Sep 22, 4:30 AM CST, 3 hours 30 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-231030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SUN SEP 22 2002
MANY PLACES WILL SEE A CLOUDY, EVEN RAINY START ON SUNDAY MORNING AS
A WEAK COLD FRONT FINALLY PUSHES THROUGH THE MID STATE. LOOK FOR
SKIES TO THEN CLEAR OUT FROM WEST TO EAST, WITH ABUNDANT SUNSHINE
EXPECTED THIS AFTERNOON, EXCEPT ALONG THE CUMBERLAND PLATEAU, WHERE
THE CLOUDS WONT SCATTER OUT UNTIL CLOSE TO SUNDOWN.
IT WILL BE NOTICEABLY LESS HUMID TODAY AS WELL. DEW POINTS WILL DROP
INTO THE 50S, AS A COOLER, DRIER AIR MASS FILTERS INTO THE MID STATE.
THE COOLEST TEMPERATURES OF THE SEASON THUS FAR ARE ANTICIPATED
TONIGHT, AS OVERNIGHT LOWS DIP INTO THE 50S AREA WIDE.
AS A RESULT, NO HAZARDOUS WEATHER IS FORESEEN IN MIDDLE TENNESSEE
THROUGH MONDAY SUNRISE.
ROSE
Flash Flood, Putnam
- When
- September 22, 8:00 AM CST to 9:30 AM CST
- Where
- Putnam County, Cookeville
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.141, -85.495 (the zone’s center; the record gives no point)
About 2 inches of rain fell in an hour in Cookeville. Streets and roads were closed in the Cookeville area. A small apartment building's foundation collapsed at Buck Ave. and Cypress St. The foundation was on concrete blocks and the soil gave way. The foundation may have been over a sink hole because it left a hole big enough for a person to walk into. 3 families were forced out of their apartments. It was a 3 unit apartment building. Also, a basement wall in a house collapsed during the flooding on Maple Ave. It was a one-story old home. A family was forced to find shelter elsewhere. in addition, several people had to be rescued from their vehicles on Willow Ave. The water was almost up to the windows of vehicles. There were no injuries.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, September 22 to 30, 200214 injured · $15 million · 1 event
- Rip Current in Louisiana, September 22, 20021 death · 2 injured · 1 event
- Rip Current in Florida, September 22, 20021 death · 1 event
- Flash Flooding in Alabama, September 22, 2002$6.2 million · 8 events
- High Surf in Hawaii, September 22 to 23, 20027 events
- Heavy Rain in Massachusetts, September 22 to 23, 20027 events
- Heavy Rain in Rhode Island, September 22 to 23, 20022 events
- Marine Thunderstorm Wind in Gulf of Mexico, September 22, 20021 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 22, 20021 event
- Tornado in Alabama, September 22, 2002$1,000 · F0 · 1 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 22, 20021 event
- Flood in Texas, September 22 to 23, 20021 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320600.